Psychotropic Med ication and 0steoporosis

Comments

Transcription

Psychotropic Med ication and 0steoporosis
FROM THE EXPERTS
Psychotropic Med ication and 0steoporosis
BYSYLVIA KARASU, M.D.
osteoporosis, and
another 34 million
steoporosis is a serious, progressive, and potentially disabling disorder that affects both men and
women and can occur at any age, though
most commonly it affects the elderly and
are estimated to
particularly women after
menopause.
Signs and symptoms can include back
pain; bone fragility due to low bone mineral density; fractures (most commonly at
the spine, hip, distal radius, and proximal
humerus) that occur without significant
accompanying trauma; and deformity.
Osteoporosis is often a silent disease
whose first manifestation is a bone fracture. The so-called'gold standard" to measure bone mineral density is dual-energy
X-ray absorptiometry (DXA), which is also
incidentallyone ofthe mostaccurate measures ofbody composition (and specifically
our percentage ofbody fat).
In the United States, it is estimated
that approximately 10 million people have
In the short-term, within the first weeks
of beginning these medications, cardio-
have low bone density, that is, osteope-
nia, that increases
their chances of
developing fullblown osteoporosis, Osteoporosis can also
occur in the context of nutritional deprivation such as seen in those patients with
anorexia neryosa who severely restrict their
food intake, as well as secondary to chronic
diseases such as those of the liver, kidney,
and lymph system, organ transplantation,
prolonged physical immobilization, and
medication intake such as glucocorticoids.
Both smoking and excessive alcohol intake
have been associated with an increased risk
of lowered bone mineral density. Are our
psychotropic medications also implicated?
There is a growing body of literature
to suggest the answer is, unfortunately,
in the affirmative. Both short-term and
Sylvia Karasu, M.D., is a clinical professor of psychiatry atWeillCornell Medical College and
senior author of The Grovity of Weight, a comprehensive textbook on the science of weight
control, from American Psychiatric Publishing. Members can order the book at
http://www.appi.org/SearchCenter/Pages/SearchDetail.aspx?ltemld=62360.
long-term use of antidepressant medications-predominantly tricyclic antidepressants and selective serotonin
reuptake inhibitors (SSRIs)-have been
associated with fractures.
a
discount at
vascular side effects such as bradycardia
and other arrhythmias, orthostatic hypotension, dizziness, and syncope, as well as
antihistaminic effects such as sedation
and anticholinergic effects such as blurred
vision, may lead to physical instability and
an increased risk offalls and subsequent
fractures, particularly with the tricyclic
antidepressants. But after six months of
use, it is suggested that medications like
the SSRIs can lead to actual decreased
bone mineral density. In other words,
there is speculation that SSRIs may actually be affecting the "micro-architecture"
of bone. The mechanism is not known,
but it is likely due to their direct effect on
the serotonin transporter system. Studies, though, are complicated due to many
possible issues, including how depression
is diagnosed across studies that are compared in meta-analyses, as well as to a
lack of consistent information on dosages
of medications used or even what other
medications patients are taking.
see From the Experts on page 27
From the Experts
continued from page
14
Further, there are confounding factors: for example, depression itself may
lead to less physical activity, loss of muscle mass, and increased muscle weakness, and depressed patients may have
poor nutritional habits that lead to poor
intake of calcium and vitamin D, weight
Ioss and lowered body mass index, Iess
sun exposure (also leading to lowered
vitamin D levels), and higher intake
of both alcohol and tobacco. And as a
result of stress, these patients may also
have higher levels of 24-hour cortisol
and increased catecholamine levels, all
ofwhich can affect bone mineral density.
The situation is further complicated
because it is not clear whether the associ-
ation among SSRI use, low bone mineral
density, anfl increased fracture incidence
is an example of confounding by indication, that is, when a particular disease
and its treatment both have the potential
to be associated with the same outcome.
For example, depression itself and its
resultant consequences of weight loss,
decreased activity, and overconsumption of alcohol have all been associated
with decreased bone mineral density and
increased risk of fractures, as has exposure to its treatment by antidepressants.
As a result, the specific relationship
among SSRI use, low bone mineral density, and fracture risk remains unclear
(and depends, to some extent, on the
particular SSRI used), but a review of
the literature that includes observational
case-control and cohort-design studies
pressant medication, particularly SSRIs,
is associated with decreased bone mineral density and bone loss. Older people
are particularly more vulnerable to their
effects, and hip fractures are the most
prevalently reported fractures, Some
even suggest that SSRI use may be as det-
rimental to bone as has been reported
with glucocorticoids and that
SSRIs
should be included in any list of medica-
tions associated with osteoporotic fractures. Depressed patients with a history
of prior fractures, heavy smoking, and low
body mass index, as well as postmenopausal women with depression should be
considered candidates for measurement
of bone mineral density by DXA scans.
W.hat about antipsychotic medications? It has also been suggested that
medications that increase prolactin levels, such as risperidone, are more likely
to decrease bone mineral density than
those that are "prolactin-sparing," such
as olanzapine, but patients on antipsychotics may develop reduced bone mineral density through other mechanisms
such as decreased exercise, excessive
alcohol and tobacco use, and poor nutrias those on antidepressants.
Researchers acknowledge that there
is probably not enough evidence yet
tion, just
to
recommend routine monitoring of
bone mineral density in patients taking
antipsychotic drugs, but they do suggest
that clinicians have a "lower threshold"
for investigating 6one mineral density
in patients on antipsychotics, especially
when patients have additional risk factors
for decreased bone mineral density, such
as a low body mass index, a history of cor,
ticosteroid use, family history of osteoporosis, or a history ofprevious fractures.
. The bottom line is that further studies are warranted, and most researchers
believe it is "too early" to suggest that all
those on psychotropic medication have
DXA testing for bone density. It behooves
us as clinicians, though, to discuss with
our patients who are on either antidepressants or antipsychotics the possibilitythat
these medications may affect their bone
health. Certainly, it is worthwhile to measure calcium and vitamin D levels and,
when appropriate, recommend vitamin
D and calcium supplementation, as well
as recommend supervised exercise for
maintaining bone health in those particularly at risk for developing osteopenia
and osteoporosis.
E

Similar documents

“Osteoporosis” in CKD the dilemmas in management

“Osteoporosis” in CKD the dilemmas in management calcium and phosphate by decreasing bone resorption •  However, these drugs severely decrease bone formation and this will lead to unstable serum mineral levels because bone can not buffer calcium ...

More information